Oregon, 2007

Heavy Snow in Oregon, November 28 to 29, 2007

November 28 to 29, 2007 · NWS PDT · 5 events in 5 counties and zones

A vigorous upper level trough combined with a stationary front laying northeast to southwest across the Blue Mountains produced heavy snow. 5).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A vigorous upper level trough combined with a stationary front laying northeast to southwest across the Blue Mountains produced heavy snow. Snowfall amounts in inches were Tollgate (11), Meacham (12), 6 miles southwest of Meacham (10), 10 miles north northwest of Ukiah (18), Pendleton NWS (4.8), 3 miles north of Helix (7), 5 miles east of Pine Grove (7), 1 mile west of Wamic (6), Summerville (12), 1 mile north of LaGrande (6.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 28, 3:40 PM PST, 20 minutes earlier.

Area forecast discussion, Nov 28, 3:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
340 PM PST WED NOV 28 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...A STORM SYSTEM PUSHING
THROUGH THE PACIFIC NORTHWEST TONIGHT WILL BRING A SIGNIFICANT
AMOUNT OF PRECIPITATION TO THE AREA. BY LATER THIS EVENING...SNOW
WILL HAVE SPREAD ACROSS THE REGION...WHILE WARMER TEMPERATURES IN
THE LOWER COLUMBIA BASIN WILL FACILITATE A MIX A RAIN AND SNOW.
OVERNIGHT...SNOW LEVELS WILL DROP AS THE AMBIENT FLOW BECOMES MORE
NORTHERLY IN THE WAKE OF THE EASTWARD PROGRESSING SURFACE LOW. SNOW
WILL THEN BECOME THE DOMINANT FORM OF PRECIPITATION WITH
ACCUMULATIONS REACHING ADVISORY CRITERIA IN THE KITTITAS AND YAKIMA
VALLEYS AND IN THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS.
IN THE NORTHERN BLUE MOUNTAINS...FORECAST SNOW ACCUMULATIONS NEAR 12
INCHES HAVE PROMPTED THE ISSUANCE OF A HEAVY SNOW WARNING. SNOW WILL
CONTINUE THROUGH THURSDAY AS AN ELONGATED CONVERGENCE ZONE SETS UP
ACROSS NORTHERN OREGON. DEPENDING ON THE STRENGTH AND LOCATION OF
THIS BOUNDARY...HEAVY SNOW MAY AGAIN BE POSSIBLE ON THURSDAY. BY
FRIDAY...THE BOUNDARY SHOULD DRIFT SOUTHWARD AND WEAKEN...ALLOWING
THE SNOW TO TAPER OFF.  CALDER

.LONG TERM...SATURDAY THROUGH WEDNESDAY...GFS AND ECMWF ARE IN GOOD
AGREEMENT LEADING TO HIGHER THAN NORMAL CONFIDENCE IN EXTENDED
FORECAST. UPSLOPE FLOW OVER NORTHEAST OREGON AND SLOPOVER IN THE
CASCADES COMBINED WITH A BROAD TROUGH WILL KEEP SOME PRECIPITATION
IN THE MOUNTAINS SATURDAY. SATURDAY NIGHT AND SUNDAY OVERRUNNING
PRECIPITATION WILL DEVELOP OVER THE PACIFIC NORTHWEST. WITH COLD AIR
IN PLACE OVER EASTERN OREGON MUCH WARMER MOIST AIR WILL MOVE OVER
THE AREA. SNOW WILL GRADUALLY CHANGE TO RAIN SUNDAY. FREEZING RAIN
ANDS SLEET ARE POSSIBLE...THOUGH IT IS VERY HARD TO PREDICT WHERE
SINCE IT WILL DEPEND ON HOW THE COLD AIR IS TRAPPED UNDER THE STRONG
SOUTHERLY FLOW ALOFT. RAIN OR MELTING SNOW FALLING THROUGH THE COLD
AIR TRAPPED AT THE SURFACE WILL GRADUALLY WARM UP THE SURFACE FOR A
DRAMATIC WARMUP SUNDAY THROUGH TUESDAY. A COLD FRONT WILL MOVE
THROUGH TUESDAY ALLOWING SLIGHTLY COOLER TEMPERATURES WEDNESDAY.
COONFIELD

&&

.AVIATION...CEILINGS AND VISIBILITY WILL BECOME MVFR ACROSS THE AREA
BY 3-6Z. PRECIPITATION WILL BEGIN AS RAIN THIS EVENING AND CHANGE
OVER TO SNOW AND RAIN BY 4-6Z. IFR VISIBILITIES AND CEILINGS WILL
DEVELOP NEAR DLS WHERE LOW CLOUDS AND FOG WILL MOVE THROUGH THE
GORGE...AND GRADUALLY SPREAD ACROSS THE BASIN TO PSC...ALW...AND
PDT. IFR VISIBILITY WILL BE POSSIBLE NEAR THE HEAVIEST SNOW SHOWERS
AT OTHER LOCATIONS. CEILINGS WILL CONTINUE TO DROP OVERNIGHT...THEN
SLOW INCREASE AFTER 18Z TOMORROW. CEILINGS MAY DROP BELOW IFR AT
PSC...ALW...AND PDT. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  29  34  27  30 /  80  60  50  20
ALW  32  35  26  32 /  80  60  40  20
PSC  30  37  26  33 /  80  50  20  20
YKM  27  36  24  33 /  90  50  40  10
HRI  29  38  27  32 /  80  50  30  20
ELN  26  33  22  32 /  90  50  20  20
RDM  27  36  20  36 /  60  20  10  20
LGD  27  35  23  32 /  70  70  40  30
GCD  29  38  21  33 /  80  50  20  30
DLS  31  40  31  36 / 100  30  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 3 PM PST THURSDAY FOR ORZ044-501-503-504.

     HEAVY SNOW WARNING UNTIL 3 PM PST THURSDAY FOR ORZ502.

WA...SNOW ADVISORY UNTIL 3 PM PST THURSDAY FOR WAZ028-029.

     HEAVY SNOW WARNING UNTIL 3 PM PST THURSDAY FOR WAZ030.

     SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR WAZ026-027.

&&

TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82/76/76
Hazardous weather outlook, Nov 28, 12:35 PM PST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1235 PM PST WED NOV 28 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-291330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
529 AM PST WED NOV 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEATHER SYSTEM WILL BEGIN MOVING INTO THE AREA THIS EVENING AND
OVERNIGHT. THIS SYSTEM WILL BRING SNOW TO NEARLY ALL LOCATIONS. THE
POSSIBILITY OF SIGNIFICANT ACCUMULATIONS HAS PROMPTED THE ISSUANCE
OF ADVISORIES AND WARNINGS. SEE THE LATEST PRODUCT PDXWSWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

SNOW IS EXPECTED TO CONTINUE INTO THURSDAY BEFORE BEGINNING TO TAPER
OFF ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Blue Mountains

When
November 28, 4:00 PM PST to November 29, 7:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
November 28, 4:00 PM PST to November 29, 4:30 AM PST
Where
North Central Oregon forecast zone
Reported by
Trained Spotter

Heavy Snow, Northern Blue Mountains

When
November 28, 5:00 PM PST to November 29, 8:00 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Heavy Snow, Grand Ronde Valley

When
November 28, 5:00 PM PST to November 29, 8:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Blue Mountains

When
November 28, 8:00 PM PST to November 29, 7:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62322, 62324, 62321, 62325, 62323.